Spontaneous suprachoroidal haemorrhage is a rare but recognised entity. Anticoagulant therapy is a well known risk factor. We describe a case of warfarin induced suprachoroidal haemorrhage presenting as acute angle closure glaucoma in a patient with raised International Normalised Ratio (INR) without any ocular risk factors.
A 73-year-old man presented with a painful and red left eye. He was previously known to have ethambutol induced optic neuropathy which he developed following a six month course of antituberculous drugs for pulmonary tuberculosis almost one year ago. His past medical history also included paroxysmal atrial fibrillation and pulmonary embolism. He was on 4mg warfarin daily.
On presentation, he was found to have left acute angle closure glaucoma. His visual acuity was perception of light and intraocular pressure (IOP) was 56mmHg. Fundus examination showed suprachoroidal haemorrhage which was confirmed with B-scan. He was treated with topical timolol, latanoprost, prednisolone and oral acetazolamide. His INR was 7.2. He was given vitamin K and Warfarin was withheld. YAG peripheral iridotomy was performed the following day. He was reviewed closely and after three days his intraocular pressure reduced to 12mmHg and the suprachoroidal haemorrhage appeared to be resolving. His INR dropped to 2.4. It was decided not to drain the suprachoroidal haemorrhage surgically.
Ocular risk factors for suprachoroidal haemorrhage include intraocular surgery, high intraocular pressure, myopia, aphakia, pseudophakia and choroidal vascular abnormalities. Systemic risk factors include old age, high blood pressure, atherosclerosis and anticoagulants . Although spontaneous suprachoroidal haemorrhage is a rare condition, it has been reported in a patient on anticoagulants with raised INR in the presence of disciform age-related macular degeneration . Our patient did not have any known ocular risk factor. Limited suprachoroidal haemorrhage usually resolves within two months, whereas massive haemorrhage needs surgical drainage after two weeks following liquefaction of the clot . A diagnosis of spontaneous suprachoroidal haemorrhage should be kept in mind for patients on anticoagulants presenting with pain and reduced vision. Furthermore, the INR of such patients must be checked.
1. Chu TG, Green RL. Suprachoroidal haemorrhage. Surv Ophthalmol 1999;43(6):471-86.
2. Knox FA, Johnston PB. Spontaneous suprachoroidal haemorrhage in a patient with age-related macular degeneration on excessive anticoagulation therapy. Eye (Lond) 2002;16(5):669-70.